Idaho, 2014

Damaging Winds in Idaho, August 2, 2014

August 2, 2014 · NWS OTX · 3 events in 3 counties and zones

A strong upper-level ridge during the end of July and beginning August helped fuel a moist and unstable air mass over the region. The ridge broke down on the 1st of August and was overrun by two weak midlevel impulses on August 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong upper-level ridge during the end of July and beginning August helped fuel a moist and unstable air mass over the region. The ridge broke down on the 1st of August and was overrun by two weak midlevel impulses on August 2nd. As the second impulse passed over Northeastern Washington and Northern Idaho strong storms developed. Meanwhile, dewpoint depressions over Northern Idaho had spread between 40 and 50 degrees Fahrenheit. The rain and hail cooled outflow winds from storms over Northeastern Washington and North Idaho put out damaging outflow winds which moved northwest to southeast and gained momentum while tracking off the Selkirk Mountain Range. Winds ranging between 50 and 70 miles per hour blew through Priest Lake, Sandpoint, Lake Pend Oreille, and Prichard. Meanwhile, isolated thunderstorms were developing along a decaying outflow boundary tracking west to east across the Washington, Idaho border, each producing local tree damage. Priest Lake, Sandpoint, and communities surrounding Lake Pend Oreille were the hardest hit areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 3:43 PM PST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 2, 3:43 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
443 PM PDT SAT AUG 2 2014

.SYNOPSIS...
VERY WARM CONDITIONS WILL CONTINUE, WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. THE STORMS MAY RESULT IN
SOME LOCALIZED HEAVY DOWNPOURS AND SMALL HAIL. A SLIGHT COOLING
TREND WILL OCCUR NEXT WEEK BUT TEMPERATURES WILL REMAIN ABOVE
NORMAL.

&&

.DISCUSSION...
REST OF THIS EVENING...UPDATE TO FORECAST TO EXPAND THE RED FLAG
WARNING FOR ABUNDANT LIGHTNING ACROSS THE NORTHEAST WASHINGTON
MOUNTAINS AND DEEP COLUMBIA BASIN AS EVENING THUNDERSTORMS BREAK
OUT OFF THE CASCADES AND INTO THE BASIN FEATURING HEAVY
RAIN...GUSTY WINDS TO 40 MPH AND HAIL. MEANWHILE A SECOND ROUND OF
STORMS IS MOVING UP FROM THE SOUTH INTO THE CASCADES ALREADY
OVERRUN BY NUMEROUS STORMS EARLIER. THIS WILL BE A BUSY EVENING
AND MORE UPDATES ARE NOT OUT OF THE QUESTION. /FUGAZZI

&&

.AVIATION...
00Z TAFS: EVENING CONVECTION WILL IMPACT MANY OF THE TAF SITES
WITH GUSTY AND VARIABLE WINDS AND OCCASIONAL LIGHTING. THE MAIN
AREA OF CONVECTION WILL LIE NORTH OF KEAT TO KGEG, BUT ALL AREAS
WILL HAVE VCTS AS AN UPPER LEVEL SHORTWAVE ROLLS ACROSS THE INLAND
NW THIS EVENING. ANTICIPATE THE AMOUNT OF LIGHTNING TO DECREASE BY
LATE EVENING WITH HIGH BASED LIGHT SHOWERS GOING THROUGH 08Z.
LOOKS TO BE A LULL DURING THE MORNING HOURS WITH SCATTERED HIGH
CLOUDS. SURFACE BASED CONVECTION WILL FLARE AGAIN AFTER 20Z WITH
THE MAIN FOCUS TO THE NORTH AND EAST OF KGEG-KCOE. / RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        67  94  66  96  67  94 /  20  10  20  10  10  10
COEUR D'ALENE  61  93  62  94  62  92 /  30  20  20  10  10  10
PULLMAN        58  93  58  94  58  91 /  20  10  10  20  20  10
LEWISTON       70  99  71 100  71  98 /  20  10  10  20  20  10
COLVILLE       59  96  59  98  59  97 /  50  20  30  10  10  10
SANDPOINT      55  89  55  91  55  90 /  40  20  20  20  10  10
KELLOGG        61  89  62  91  62  87 /  40  30  20  20  20  20
MOSES LAKE     65 100  66 101  66 100 /  40  10  10  10  10   0
WENATCHEE      72  99  72 101  73  99 /  40  10  10  10  10  10
OMAK           67  99  66 101  68 101 /  50  10  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST
     WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-EAST
     WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-EAST
     WASHINGTON NORTH CASCADES (ZONE 685)-EAST WASHINGTON
     NORTHEAST (ZONE 686)-EAST WASHINGTON NORTHERN COLUMBIA
     BASIN (ZONE 673)-EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE
     687)-EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684).

&&
Hazardous weather outlook, Aug 2, 3:44 AM PST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
444 AM PDT SAT AUG 2 2014

IDZ001>004-026-027-WAZ031>038-041>044-031400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
444 AM PDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 4:50 PM PST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PDT SAT AUG 2 2014

WAZ037-030130-
NORTHEAST MOUNTAINS WA-
550 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS AND PEND
OREILLE COUNTIES THROUGH 630 PM PDT...

AT 548 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CHEWELAH...OR 46 MILES WEST OF PRIEST RIVER...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEWELAH...49 DEGREES NORTH...ADDY...VALLEY AND CHEWELAH PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4809 11796 4832 11797 4853 11760 4823 11734
TIME...MOT...LOC 0048Z 249DEG 11KT 4827 11790

RF
Local storm report, Aug 2, 5:11 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
611 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     4 W WELLPINIT           47.89N 118.07W
08/02/2014  M0 MPH           STEVENS            WA   MESONET

            MIDNIGHT MINE RAWS MEASURED 68 MPH WIND GUST WITH
            THUNDERSTORM OUTFLOW BOUNDARY.

&&

MJF
Local storm report, Aug 2, 5:21 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
621 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     6 NW SPOKANE            47.73N 117.51W
08/02/2014                   SPOKANE            WA   NWS EMPLOYEE

            12 TO 15 INCH DIAMETER TREE KNOCKED DOWN AT SUNDANCE GOLF
            COURSE FROM THUNDERSTORM GUST FRONT.

&&

MJF
Local storm report, Aug 2, 5:23 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     4 W WELLPINIT           47.89N 118.07W
08/02/2014  M68.00 MPH       STEVENS            WA   MESONET

            MIDNIGHT MINE RAWS MEASURED 68 MPH WIND GUST WITH
            THUNDERSTORM OUTFLOW BOUNDARY.

&&

MJF
Special weather statement, Aug 2, 5:29 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
629 PM PDT SAT AUG 2 2014

IDZ001-002-004-030215-
COEUR D'ALENE AREA-NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
629 PM PDT SAT AUG 2 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COEUR D'ALENE AREA...
NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS...

AT 626 PM PDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF NEWPORT TO TRENTWOOD...AND MOVING
EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
COEUR D'ALENE...POST FALLS...HAYDEN...SANDPOINT...RATHDRUM...DALTON
GARDENS...PRIEST RIVER...SPIRIT LAKE...PONDERAY...ATHOL...KOOTENAI...
HAUSER...HAYDEN LAKE...DOVER...CLARK FORK...EAST HOPE...FOURTH OF
JULY PASS...OLDTOWN...FERNAN LAKE VILLAGE AND HUETTER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF YOU ARE ON OR NEAR LAKE COEUR D ALENE...LAKE PEND
OREILLE...PRIEST LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4758 11571 4759 11702 4848 11702 4849 11605
      4798 11605 4785 11592 4783 11585 4775 11583
      4775 11578 4773 11578 4770 11572 4765 11573
      4762 11569
TIME...MOT...LOC 0126Z 269DEG 33KT 4823 11719 4771 11720

SB
Special weather statement, Aug 2, 5:30 PM PST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
630 PM PDT SAT AUG 2 2014

WAZ036-037-030145-
NORTHEAST MOUNTAINS-SPOKANE AREA-
630 PM PDT SAT AUG 2 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEAST MOUNTAINS...
SPOKANE AREA...

AT 630 PM PDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 16 MILES SOUTHWEST OF NORDMAN TO 8 MILES SOUTH OF
LIBERTY LAKE...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBERTY LAKE...NEWPORT...OTIS ORCHARDS...TRENTWOOD...OTIS
ORCHARDS-EAST FARMS...GREEN ACRES...ROCKFORD...SOUTH SKOOKUM LAKE
CAMPGROUND...MICA...BROWNS LAKE CAMPGROUND...NEWMAN LAKE...DIAMOND
LAKE...MOUNT SPOKANE...BEAD LAKE CAMPGROUND...VERADALE...
VALLEYFORD...DALKENA AND OPPORTUNITY.

LAT...LON 4847 11707 4744 11705 4745 11724 4849 11724
TIME...MOT...LOC 0130Z 260DEG 39KT 4844 11714 4754 11714

SB

The radar

The Spokane radar (KOTX), 89 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonner

When
August 2, 5:40 PM PST to 6:50 PM PST
Where
Bonner County, 11.63 mi SW of Outlet Bay to 13.84 mi E of Cabinet
Measured
56 kt (64 mph) estimated gust
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
48.373, -117.036

Widespread wind damage was observed across the cities of Priest Lake, Sandpoint, Ponderay, Kootenai, Oden, and Lake Pend Oreille. Hundreds of trees ranging from eight to twenty two inches in diameter were snapped or downed. Some trees landed on homes, others took out miles of power lines and poles. At one point after the storm, all of Sandpoint, Idaho was without power. A spotter in Clark Fork stated fifteen foot trees were almost touching the ground while sixty foot trees were bending at 45 degree angles. The most widespread damage was along the Highway 200 corridor between Hope and Sandpoint. The Elk Golf Course in this corridor lost thirteen trees. The Sandpoint AWOS, also in this area, measured sustained winds of 40 mph with gusts to 56 mph before the power outage. A roof of a storage shed was blown off in downtown Sandpoint. Numerous boats and docks on Lake Pend Oreille were damaged from waves that ranged between three to six feet. Significant tree damage was observed on the south side of the lake in Bottle Bay between the 3800th and 5016th blocks. All trees were leaning to the east southeast. Residents interviewed during a storm survey mentioned the winds lasted roughly 40 minutes.

Thunderstorm Wind, Kootenai

When
August 2, 5:50 PM PST to 7:00 PM PST
Where
Kootenai County, 0.94 mi NNW of State Line Vlg to 3.2 mi S of Cor D Alene Magee Us
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
47.712, -117.040

Coeur D Alene Press reported that thunderstorms brought high winds and downed trees across portions of Post Falls, Hayden, Spirit Lake, and northern Coeur D'Alene. The Stateline Speedway and several other businesses on Pleasant View Road lost power and were forced to cancel the Idaho 200 race. The storm and strong winds also sparked a quick grass fire causing Love's Travel Center to evacuate. The storm was also blamed for a house fire on Cimmaron Street in Post Falls and another one at Fir and 13th Street caused by downed power lines.

Thunderstorm Wind, Shoshone

When
August 2, 7:15 PM PST to 7:45 PM PST
Where
Shoshone County, 3.64 mi W of Kingston to 8.33 mi NE of Murray
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.548, -116.348

Numerous trees were downed along Coeur D Alene River Road between mile posts twenty and twenty-eight. Eighteen trees downed on Miller Way in Prichard ranging in height between 75 and 105 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534581, 534613, 534594.